Thunderstorm Wind, Charles Mix
- When
- June 5, 10:00 AM CST
- Where
- Charles Mix County, 0.86 mi NW of Marty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.990, -98.430
Thunderstorms produced numerous events of tornadoes, large hail and damaging winds over southeast South Dakota from late morning through the evening of June 5th. The thunderstorms also produced heavy rain which resulted in flash flooding at several locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced numerous events of tornadoes, large hail and damaging winds over southeast South Dakota from late morning through the evening of June 5th. The thunderstorms also produced heavy rain which resulted in flash flooding at several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 3:55 AM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 455 AM CDT THU JUN 5 2008 .DISCUSSION... WARM ADVECTION SHRA/TSRA FELL APART IN MOST OF CWA OVERNGT AS NEB/IA CONVECTION TOOK OVER CLOSER TO WMFNT. SO CUT BACK COVERAGE AND INTENSITY THIS MRNG AND HAVE CANCELLED ALL WATCHES. COULD REGENERATE DURG MRNG...MAINLY NORTH OF I90 AND EAST OF I29...BUT STILL ONLY SCATTERED EXPCD. HOWEVER...DANGEROUS SITUATION STILL DVLPG LATE THIS AFTN AND EVE AS MAIN DYNAMICS FINALLY MOVE NEWD INTO CWA AND INTERACT WITH SFC WMFNT SURGING NWD THRU SERN CWA. THIS FNT WILL BE FLWD BY STG SSELY FLOW OF MUCH WARMER AND VERY MOIST AND UNSTABLE AIR...FUELING STG TSTM DVLPMT EVEN N AND W OF FNT OVER MOST OF CWA DUE TO STG DYNAMICS ALOFT. MAIN THREAT FOR SUPERCELLS AND TORNADOES SHOULD BE ALG AND SE OF A LN FM MWM TO FSD TO YKN...BUT SURGING WMFNT COULD BRING MAIN ACTION EVEN FURTHER N AND W BY EARLY EVE. HEAVY RAIN WILL REDVLP WITH DVLPG MCSS MOVG EWD OVER CWA DURG EVE...AND DAYSHIFT WILL HAVE TO PONDER ANOTHER FFA DEPENDING ON WHERE IT COULD SET UP. WRAPAROUND SCT SHRA MOVG EWD OVER MAINLY NRN CWA LATE TNGT THRU FRI MRNG...WITH BRISK SWLY FLOW OF MILDER AND DRIER AIR EXPCD BY AFTN. PRETTY MUCH STATUS QUO ON FCST THEREAFTER WITH SOME MINOR ADJUSTMENTS. SEEMS SLY FLOW SHOULD BRING SOME LOW LVL MOISTURE RETURN FOR THE CHCS OF TSTMS DVLPG SE OVER CWA LATE FRI NGT THRU SAT NGT....BUT NEXT MAIN PRECIP EVENT SHOULD HOLD OFF TIL SUN NGT AND BEYOND. && AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS...CARRYING MVFR CONDITIONS... WILL BE POSSIBLE AT TAF SITES THROUGH AROUND 15Z...BEFORE TAPERING OFF FROM SOUTH TO NORTH IN THE LATE MORNING. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP AFTER 20Z THIS AFTERNOON... WITH MVFR TO IFR CONDITIONS IN HEAVIER STORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 616 AM CDT THU JUN 05 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 616 AM CDT THU JUN 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING THROUGH EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED UNTIL LATER IN THE AFTERNOON...WHEN WIDESPREAD THUNDERSTORMS SHOULD DEVELOP MAINLY WEST OF INTERSTATE 29...MOVING EAST OVER THE ENTIRE AREA THIS EVENING. SOME OF THESE THUNDERSTORMS SHOULD CONTAIN LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE. THERE WILL ALSO BE A THREAT OF DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY ALONG AND SOUTHEAST OF A LINE FROM MARSHALL MINNESOTA TO SIOUX FALLS TO SPRINGFIELD SOUTH DAKOTA. FLOODING... THE LITTLE SIOUX RIVER FROM AROUND SPENCER TO LINN GROVE IS EXPECTED TO CREST AT OR JUST SLIGHTLY ABOVE FLOOD STAGE BY LATE THIS WEEK. MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR CONTINUED OR ADDITIONAL FLOODING. THUNDERSTORMS SHOULD CAUSE LOCALLY VERY HEAVY RAINS LATE THIS AFTERNOON AND EVENING...PRODUCING 1 TO 3 INCHES RAINFALL. THIS COULD CREATE SOME LOCALIZED FLASH FLOODING ISSUES AS WELL AS INCREASE THE THREAT OF ADDITIONAL FLOODING ON CREEKS...STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM CDT WEST OF INTERSTATE 29...AND OVER MOST OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY 7 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 5 SW UTICA 42.93N 97.56W
06/04/2008 E1.50 INCH YANKTON SD TRAINED SPOTTER
0435 PM FLASH FLOOD 2 S TABOR 42.91N 97.66W
06/04/2008 BON HOMME SD TRAINED SPOTTER
FIELDS WASHED OUT SOUTH OF TABOR
0510 PM HAIL 5 NW YANKTON 42.94N 97.45W
06/04/2008 E0.88 INCH YANKTON SD PUBLIC
0530 PM FLASH FLOOD 6 SSW UTICA 42.91N 97.54W
06/04/2008 YANKTON SD LAW ENFORCEMENT
FLOODING IN FIELDS NEAR HWY 50/52 JUNCTION. TWO INCHES OF
RAIN IN ABOUT 45 MINUTES.
0700 PM FLASH FLOOD DANTE 43.04N 98.19W
06/04/2008 CHARLES MIX SD LAW ENFORCEMENT
ROAD FLOODING IN AND NEAR DANTE WITH 3 INCHES OF RAIN.
0715 PM FLASH FLOOD 8 S ALEXANDRIA 43.54N 97.78W
06/04/2008 HANSON SD EMERGENCY MNGR
SEVERAL COUNTY/TOWNSHIP ROADS FLOODED NEAR HIGHWAY 42
1052 PM DOWNBURST 5 S GALVA 42.43N 95.42W
06/04/2008 IDA IA LAW ENFORCEMENT
DOWNBURST WINDS CAUSED TREE DAMAGE BLOCKING HIGHWAY 20.
&&
GHARMONThe Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 15:58 UTC.
16 hail, 9 thunderstorm wind, 9 flash flood, 4 tornado, 1 flood, 1 high wind. Local standard time, as filed.
Repeated heavy rain from thunderstorms caused widespread flash flooding in western Hutchinson County. Communities affected included Parkston and Tripp, with Parkston being especially hard hit. Numerous roads and homes were flooded, including up to 200 homes in Parkston. Parks and businesses were also flooded. In nearby rural areas, numerous fields were flooded, causing an unknown amount of crop damage. Small streams such as Pony Creek in Parkston flooded, adding to the damage.
Heavy rain caused flash flooding of roads on the west side of Sioux Falls, resulting in several vehicles stalling.
Heavy rain caused flooding of numerous roads, fields, and other low areas, with several homes affected.
Heavy rainfall of around 3 inches in a short time caused flooding of numerous roads, with some roads being washed out or temporarily closed. Basements and parks were flooded in Chamberlain, with minor damage to a baseball field. Farmland was also flooded with unknown damage to crops.
A tornado severely damaged a home, destroyed outbuildings, and damaged storage bins at a farm near Ravinia. The tornado also caused tree damage along its path.
Heavy rain caused flash flooding of several roads and fields.
Thunderstorm winds blew the roof off a house, and blew down trees.
Thunderstorm winds blew down a 100 foot machine shed, and also blew down several trees.
Large hail was accompanied by wind gusts to 40 mph.
Heavy rainfall of around 3 inches in a short time caused flooding of numerous roads and several basements. Rural fields were also flooded.
Thunderstorm winds caused tree damage, including several trees blown down.
Heavy rainfall caused flash flooding of numerous roads and fields, and some basements. There was up to 6 feet of water over a bridge north of Delmont.
Heavy rain caused flash flooding of numerous roads and fields. At least two creeks overflowed, adding to the flooding.
Thunderstorm winds caused tree damage, including some trees uprooted. The winds also damaged power lines with a resulting power outage.
Heavy rain caused flooding of roads.
Heavy rain during the course of the day caused flooding of a few roads in the Chester area.
A tornado caused no reported damage.
High winds not directly associated with a thunderstorm damaged trees and power lines.
A tornado caused damage to silos, farm buildings, power lines, and numerous trees.
A tornado blew a 40 by 100 foot metal machine shed a quarter mile, destroyed an outbuilding, and damaged trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115230, 116131, 116132, 116134, 116137, 116138, 116153, 116155, 116156, 116160, 116895, 116896, 116163, 116897, 116178, 116898, 116899, 116900, 116909, 116914, 116913, 116922, 116923, 116925, 116926, 116928, 116929, 116930, 116946, 116947, 116948, 116950, 116951, 116952, 116953, 116954, 116955, 116956, 116957, 116958.